Why does my heart feel like it's imploding?

by Scott
(Missouri)

Ben, For most of my life I've wrestled with my emotional issues, many of them have to do with being left behind by many of the people I've cared about over the course of my life. Over the last four years, these emotions have occasionally manifested themselves in a kind of physical pain that feels as if my heart is falling apart on the inside. I've seen several doctors, and I have a relatively clean bill of health, so there wasn't really anything physically wrong with me that brought this on, but every time I feel depressed or alone, I can feel this sensation in my chest.


What would cause this to happen, and how can I overcome these physical symptoms of my emotional pain?

Thank you.

Ben's Answer:

The Mind/Body is one thing. The mind and body are not separate. The mind is not located in the brain. It is everywhere. So we actually do experience "heart-break" and heartache, we get a feeling in the pit of our stomach, we carry stress in the back, and the neck, we have a "gut feeling." These are real emotions and sensations. Energy is expressed, carried, and blocked in the body. Sometimes listening to the body is the best way to know when we are in some kind of emotional pain. Often, even when we are completely unaware of any emotional pain, it is the body that feels the discomfort, and we mistake it for a "physical" problem that needs to be fixed on the physical level.

I have found no better technique for working on emotional/somatic pain than EFT/Meridian Tapping. Usually this sort of emotional/physical pain can be eliminated very quickly with EFT - especially if you already have made the connection with your grief and loss.

Sometimes old emotional wounds, left unhealed, emerge when the time is right - and we feel that as physical symptoms or other expressions of our unresolved pain. Take it as an opportunity to heal.

Take Care,
Ben Schwarcz

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Ask a Therapist.